Hail, Dallam
- When
- May 22, 2:29 PM CST
- Where
- Dallam County, 3.63 mi SSW of Chamberlain
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.080, -102.440
Nickel to quarter size hail fell 4 miles east-northeast of Dalhart.
One of the most significant severe weather events of the 2016 severe weather season occurred on the 22nd and brought large hail, damaging winds and tornadoes to mainly the eastern Texas Panhandle. A supercell thunderstorm produced at least 6 tornadoes in southern Ochiltree County on the evening of May 22, 2016.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
One of the most significant severe weather events of the 2016 severe weather season occurred on the 22nd and brought large hail, damaging winds and tornadoes to mainly the eastern Texas Panhandle. A supercell thunderstorm produced at least 6 tornadoes in southern Ochiltree County on the evening of May 22, 2016. No damage was reported for the final two tornadoes east of Highway 70 in open country and these were not surveyed. Damage consisted of a destroyed barn, downed power lines, some tree damage, and several flipped pivot irrigation systems. Homes were narrowly missed on several occasions. the tornadoes exhibited odd motions that were not consistent with the motion of the storm which was turning right sharply during the event. Tow of the tornadoes were large and at least one large multivortex tornado occurred with this event. The storm's rear flank downdraft also produced significant damage across the area which included snapping numerous power poles along Highway 281.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 1:12 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 212 PM CDT SUN MAY 22 2016 .Discussion... See previously issued Mesoscale Discussion below for details on today's severe weather threat. We will provide updates throughout the afternoon based on trends in the observations and short term guidance. Challenges for this forecast package will be how far east dryline mixes each day through mid week and severe potential ahead of it. Upstream soundings across Central and southern Texas are quite deep with moisture and without significant mean southwesterly flow it may be difficult for the dryline to mix very far east. Model guidance has consistently struggled with this all season. Furthermore, and with this particular model bias aside, they have shifted slowly west with low-level theta-e ridging/dryline over the last couple of days. We have shifted thunderstorm chances westward accordingly and are currently on the western edge of guidance with this forecast cycle. Deep layer shear values taken at face value are not very impressive, generally less than 25 knots, but models are also veered in low levels behind the sharpening dryline they depict too far east. Backed winds at the low levels east of the dryline yield at least 40 knots of effective bulk shear. Abundant low level moisture should contribute to a strongly unstable air mass ahead of the dryline during the afternoon with MLCAPE at least 2,500 J/KG and probably higher. All modes of severe are possible. Heavy rain should still be a threat. Not much change was made to the forecast beyond Tuesday. Main upper trough will approach Thursday and have added thunder to the far eastern Panhandles. We may very well see a westward trend with low level moisture/dryline again on Thursday putting more of the area at risk, especially if the trough deepens/slows more than currently depicted in the model guidance. BRB && Mesoscale Update... /Issued 1213 PM CDT SUN MAY 22 2016/ ..Severe weather expected today... * Synoptic Overview: This morning an upper-level low pressure system was spinning over southern Alberta and western Montana, with a pronounced ridge of high pressure aloft extending from Texas toward the Great Lakes. The Texas and Oklahoma Panhandles remain beneath southwesterly flow aloft between these features and just on the western periphery of the ridge. A northern stream jet maximum extends from Utah to the Dakotas, while the southern stream jet maximum is confined to northern Mexico and South Texas. The Panhandles remain under an area of diffluence between the jets, but 300mb winds will be at a relative minimum across this region today. Water vapor imagery showed the remains of yesterday's convection being swept eastward by that shortwave and hints of a few other shortwaves rounding the upper low and traversing the Rockies. The overall upper-level support will be somewhat limited today due to the lack of direct influence from an upper-level jet and the fact that passing shortwaves are not expected to be very deep or extend very far southeast into our area. At the surface a surface low will deepen over eastern Colorado, and a dryline will tighten up extending to its south through the length of West Texas. Thunderstorms (some of which will be severe) are expected to develop along much of the dryline this afternoon and evening. * Mesoscale: With the deepening surface low over Colorado, we expect the dryline to hang back across far western portions of the Texas and Oklahoma Panhandles - likely extending from near Boise City to Hereford by the late afternoon. In response to the developing surface low and dryline, expect low-level winds to back more from the southeast as the afternoon progresses. This will aid in low- level convergence near the dryline and keep low to mid 60s dewpoints in place across most of the Panhandles. Low and mid-level clouds are breaking up across the area, with temperatures quickly climbing into the 80s. Model guidance suggests that a combination of mid-80s temps and low-to-mid 60s dewpoints will lead to a narrow corridor of MLCAPE values approaching 3000-4000 J/kg near and just east of the dryline. Steep mid-level lapse rates of 8 to 9 C/km also expected east of the dryline. Any thunderstorms developing near this area will have the chance to rapidly intensify. Deep layer shear will be on the marginal side (only around 30-35 kts of 0-6km shear) during the afternoon and evening but will be perpendicular to the dryline, suggesting a weakly organized storm mode with a few supercells possible. Increasing low-level wind shear by late evening does indicate at least some threat for isolated tornadoes, though lack of upper-level support means these should be short lived. Storm motion should be to the northeast at around 25 kts, though right-moving supercells would have a slower ENE trajectory similar to yesterday's storms. * Threats: With such a high potential for instability, large hail to the size of baseballs and damaging wind gusts will be the primary hazards. Increasing low-level wind shear near sunset will also allow for a brief window when isolated tornadoes will be possible. Slow storm motions for the strongest storms and recent rainfall over portions of the threat area mean that localized flooding and flash flooding will be possible as well. * Timing & Location: Though there is some slight uncertainty on just how far east the dryline will develop this afternoon, confidence is fairly high that it will set up between the TX/NM state line and an Amarillo-to-Guymon line. The greatest threat for severe weather will be for central portions of the Texas and Oklahoma Panhandles. Timing for storm initiation is expected to be around 2 to 4 pm this afternoon, with storm severity and coverage decreasing by midnight. NF && .Preliminary Point Temps/Pops... Amarillo TX 65 87 60 89 57 / 60 30 20 20 20 Beaver OK 67 89 63 91 59 / 50 30 40 20 20 Boise City OK 58 85 53 86 52 / 30 10 10 10 5 Borger TX 68 89 63 91 60 / 60 30 30 20 20 Boys Ranch TX 63 89 58 91 56 / 50 20 20 20 10 Canyon TX 64 88 60 90 56 / 60 30 20 20 20 Clarendon TX 66 87 64 90 59 / 60 40 40 20 30 Dalhart TX 59 87 53 88 52 / 40 10 10 10 5 Guymon OK 64 87 58 90 55 / 60 20 20 10 10 Hereford TX 64 89 57 90 56 / 50 20 20 20 10 Lipscomb TX 67 87 65 90 61 / 40 40 40 20 20 Pampa TX 67 86 63 89 59 / 60 30 40 20 30 Shamrock TX 67 85 66 89 61 / 40 40 40 40 40 Wellington TX 68 87 66 90 62 / 40 40 40 40 40 && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 6/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 221 PM CDT SUN MAY 22 2016 OKZ001>003-TXZ001>020-230730- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 221 PM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. HEAVY RAINFALL WITH SLOW MOVING STORMS COULD CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS MAY FORM ACROSS APPROXIMATELY THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND CONTINUE MONDAY EVENING. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS MAINLY THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SOME OF THESE STORMS COULD BECOME SEVERE ON TUESDAY AS WELL. THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION MONDAY AND TUESDAY.
The Amarillo radar (KAMA), 115 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
19 hail, 8 tornado, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Nickel to quarter size hail fell 4 miles east-northeast of Dalhart.
Hail larger than golf balls was reported 7 miles west of Greenbelt Lake at Highway 287 and County Road 3.
Quarter size hail fell in Groom.
Two inch hailstones that had fallen were found by a storm chaser 9 miles east of Morse.
Quarter size hail fell 2 miles east-southeast of Clarendon. This was the first of two storms that brought large hail to the Clarendon area.
Quarter size hail was reported 5 miles south of Spearman.
Quarter size hail fell in Pampa.
Up to quarter size hail was reported on the north side of Pampa.
Penny size hail fell 4 miles southeast of Lake McClellan.
Quarter size hail fell on Highway 70 10 miles north of Clarendon.
Approximately 19 miles north of Miami, branches were reported to be broken off trees across a wide area along Highway 70.
Golf ball size hail was reported south of Clarendon College.
This was the first of two tornadoes that developed from the same supercell near Howardwick. The tornado motion was somewhat unusual as it moved toward the west. Damage from this short track small tornado included broken limbs, 1-3 inches in diameter. Damage was consistent with EF-0 with estimated peak wind of 80 mph.
A 64 mph wind gust was measured by the KVII Schoolnet site located 1 mile south-southeast of Spearman.
Storm chasers measured golf ball size hail was reported 9 miles southeast of Waka. Most of the hail was quarter to half dollar size.
This was the second of two tornadoes that developed from the same supercell near Howardwick. The tornado motion was somewhat unusual as it moved toward the northwest. Damage from this tornado included broken limbs, trees uprooted, and a power pole was broken at rotten base. This tornado was rated an EF-1 with an estimated peak wind of 94 mph.
Half dollar size hail was reported 12 miles southeast of Spearman.
Quarter size hail was reported in Howardwick.
Quarter size hail fell on Highway 759 6 miles east of Spearman.
Half dollar size hail was reported in Clarendon.
Tennis ball size hail was reported in Clarendon.
Golf ball size hail was reported 7 miles west of Clarendon.
A creek in the area overflowed its banks resulting in flooding of croplands and residential basements.
This tornado moved across open fields. The only damage was to a pivot irrigation system. Damage was consistent with EF-0 with estimated peak winds of 80 mph.
Telephone poles were reported down on FM 281 about 13 miles south-southeast of Waka.
This was the second tornado from this supercell. The tornado was well documented by chasers as it moved around the main storm rotation creating a U-shaped track which was perpendicular to the storm motion at times. The tornado destroyed a barn, damaged power lines and two large sections of pivot irrigation as it narrowly missed a farm house. The tornado stalled at the end of the track and become an impressive multi-vortex tornado which stayed in nearly the same location for several minutes. The damage was consistent with EF-1 damage, with estimated peak winds 100 mph, however it should be noted the tornado did not hit any targets that would allow for a higher rating.
This tornado snapped trees, damaged power lines and flipped pivot irrigation systems. This large tornado was briefly visible in the background of storm chaser video of the tornado to the southwest as it dissipated. Once again, this tornado occurred in an area with few targets, but what damage that did occur was consistent with EF-1 with estimated peak winds of 95 mph.
Damage from this tornado included snapped tree trunks, damaged power poles, and flipped pivot irrigation systems. This damage is consistent with EF-1, with peak winds of 95 mph although few targets where hit. Similar to other tornadoes with this event, the track exhibited significant curvature following a counter-clockwise path.
Water was reported to be over the bridge on Highway 70 at Wolf Creek.
Chaser reported cone tornado on ground from 749 to 751 pm. Tornado was near Highway 281 and was viewed from the east looking back to the west at storm. The tornado moved across open grasslands and no damage occurred, therefore a rating was possible.
Damage to farming sprinkler system was reported 3 miles south of Perryton.
Nickel size hail was reported in Perryton.
Cone tornado reported which quickly became rain wrapped. No damage was observed do to location in open grasslands and therefore a rating is not possible with this tornado.
Running water was reported along the sides of U.S. Highway 287. Local county roads were impassible due to flowing water. This occurred after an estimated 4 to 6 inches of rain fell in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636449, 636450, 636453, 636452, 636467, 636451, 636456, 636466, 636454, 636457, 636474, 636462, 637038, 636471, 636458, 635464, 636459, 636465, 636461, 636464, 636463, 636470, 637066, 637048, 636472, 637059, 637062, 637063, 637068, 643230, 636473, 636469, 643242, 637071.